Sorting thing out

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 13451
   Posted 1/14/2009 11:16 AM (GMT -7)   
Hello everyone,
 
I have done more reading here than anything. I am a long time member of HW, I usually post on the CP & CD forums. My story goes like this. One year ago my PCP sent me to a rheumy because she was thinking Connective Tissue Disease or Lupus. An earlier ANA was postive. So, she ordered anothe ANA and a Smith, both positive. Postive ANA does not mean Lupus this we know.
 
So, off to this rheumy she sent me. He was a jerk to say the least. I am on many medications due to various illnesses, ok. But, when you have these problems you must be on medication. In addition I suffer with chronic pain and in 05 I had a pain pump inplanted and I have done very well with it.
 
We went thru the question & answer thing. No, I don't have a butterfly rash and never have. So, we talk again about my pain pump, this guy was more interested in how my pump worked over why I was sent to him, no kidding. So, then he hands me some papers to read abut Lupus and a sheet with info on it about Plaquenil (?) . Then he says "well you are already on so many medications, I just don't want to add to the mix". I very calmly looked at him and said, I am not here for medication, I am here for a consult only!!! So, in all he decided that I had Lupus and it was in remission. Needless to say I never went back. I go back  repeat this to my PCP how the appt went. He had sent her a report saying I did not have Lupus. I asked her, then why did he give me this info on Lupus and the medication he uses, and then say it was in remission?? Of course, she had no answers to this. I did have the papers with me that he gave me and she was really disturbed over this. She has bugged me about going to another dr to be checked, so I agreed to go to a new one.
 
I saw the new guy 1st week of Dec. and he spent 2 hours talking to me and then he did his exam. He did not pass out when I handed him my list of meds, which his nurse had already put a copy in my chart. He asked what happened with the 1st rheumy and I told him exactly what happened. After 2 hours, he tells me I have Lupus and its not in remission and never was. Now, the Lupus may be drug induced due to medication I take for crohns, which was Remicade and Imuran. I have been off Remicade since Nov but started Humira in Dec. He wants me to see an eye spec before filling the script for Plaquenil. The dr says either way, drug induced or not the medication will help, so either way I will be covered. In addition, he did a ton of blood work, my PCP was shocked when she saw all the blood tests he ordered,lol. In addition, he sent me for plain film xrays of the sacroliliac joints and was quite surprised that none of my drs had done this previously. I have been fighting with my ins to get them to pay for an opthamologist, I finally got approved for that. I see the dr again tomorrow and I will be curious to see how the appt goes. I must say this new guy is much more impressive, much more thorough than the 1st one.
 
I have a question for you folks here. How long does it normally take for this medication to kick in. Is is a gradual improvement or immediate? I have terrible joint pain, even with the pump I do have pain. I have dealt with pain for so many years that its like becoming immune to it, but when it decides to rear its ugly head it gets real ugly for me.lol
 
Since I am a newcomer to this, I would appreciate any thoughts or comments you can throw my way. Thank you in advance for your help. Susie


PattyLatty
Veteran Member


Date Joined Mar 2006
Total Posts : 2570
   Posted 1/14/2009 11:46 AM (GMT -7)   
Susie, I'm about to run out the door, so I'll be quick. It often takes plaquenil two or three months to kick in, and during the first two or three months you may have stomach issues - cramps and diarrhea and such. It's worth sticking it out because in the long run, (and when you have lupus, you may have to take plaquenil for the rest of your life) it will be so worth it.

I have not experience with drug induced lupus, but I've heard others say that humira can also cause drug induced lupus. It's also my belief that drug induced lupus can turn into full blown lupus. That's just my belief and I'd check with a good rheumy to find out if that's the case. I'm sure you'll get more feedback here on that.

The terrible joint pain you describe is a major pain in the neck! Hang in there and hopefully the plaquenil will kick in sooner than later.

Let us know how you do on it.

Pat
SLE, osteoarthritis, fibro, renauds, restless leg, hiatal hernia, double vision, migraines, costocondritis, gluten intolerance.

prednisone, plaquenil, arava, neurontin, synthroid, triamterene, actonel, tri-est, imitrex (for rare migraines), cymbalta, tricor, acifex, multivitamin, calcium w vit D, fish oil, aspirin


Melissa D.
Regular Member


Date Joined Aug 2008
Total Posts : 342
   Posted 1/14/2009 1:09 PM (GMT -7)   

Susie,

Welcome. As Pat stated Plaquenil takes approximately 3 months to take affect, but is well worth the wait. It does help with fatigue, sun sensitivity, things of that nature. The story you have written about your experience with your 1st rheumy appt is all too familar, unfortunately it happens all too often. I have experienced this type of treatment and I'm sure many others have as well. It is very sad and I wish there was something that could be done to stop doctors like this from treating patients poorly.

I'm glad that you have found a good doctor that is working with you and your situation. I wish you the best and I'm sure once your are on the plaquenil you will see a improvements. We are here to answer any questions or just listen anytime.

Take care.

Melissa  

 

 


Lupus - 1997   Fibro - 2001    Sjorens  -  2007   Raynauds  -  2008
Plaquenil, Imuran, Prednisone, Synthroid, Topomax, Effexor, Norco, Prilsec, Xanex, Elidel, Restasis


jhmom
Veteran Member


Date Joined Oct 2004
Total Posts : 2244
   Posted 1/14/2009 8:10 PM (GMT -7)   
Hi Susie, I am so sorry to hear about your 1st appt with that rheumy, doctor's can be so ridiculous! I know how frustrating it can be, my 2nd rheumy was a lot like your 1st one, he was more interested in my enlarged thyroid and my job at the time than he was my symptoms, he actually said to me "maybe your blood work will catch up with your symptoms by the time you are 90" huh?? shocked I was so angry and shocked, I left his office in tears and found my 3rd rheumy and she is wonderful.

Plaquenil can take several months to get into your system, everyone is different. I could tell a difference in my extreme fatigue a week or so after I started it. Pat warned you of the GI side affects, I have a very sensitive GI so my rheumy started me off on 1/2 tab every other day and slowly worked my way up to a full dose of 2 tabs within a month or so with no GI issues. I do wish you the best of luck, I really hope the med works for you. Please keep us updated on how you are doing. Take care (((hugs))))
Stacie
Trust in the Lord with all thine heart, and lean not unto thine own understanding ~ Proverbs 3:5 ~

DX: Hashimoto's, Celiac Disease, Raynaud's, Lupus and Sjogrens
RX: Imuran, Plaquenil, Methotrexate, Flexeril, Piroxicam, Levoxyl, Folic Acid, Folgard OS (B12), Vitamin D-50,000 IU, Darvocet (as needed) and magic mouthwash (for mouth sores)


straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 13451
   Posted 1/14/2009 8:19 PM (GMT -7)   
Thank you all for your replies. Oh, I sure hope this medication does not mess with the gi tract too much. My crohns is not in remission and I had a resection surgery 7-4-02. As a result I was left with chronic diarhea. Oh, I just don't need anymore for sure. But, we will see how things go and cross those bridges when I get to them. Again thanks, Susie


hippimom2
Veteran Member


Date Joined Jul 2005
Total Posts : 5403
   Posted 1/15/2009 6:54 AM (GMT -7)   
Hi Susie and welcome. I don't have a lot to add to the great info you have already been given. Your first rheumy sounds like a piece of work and sadly many of us have had bad experiences too and have had to go through severl docs before finding a really good one.

I hope the plaquenil works well for you and doesn't cause too many GI problems with your CD. For me, the stomach upset went away after a few weeks. Please let us know if you have any more questions along the way and know that we are here for you during all the ups and downs. I'm sorry you are going through so much with your health.
Diagnosis:  UCTD (lupus) 2006; Raynauds 2006; Sjogren's 2006; lupus symptoms began 2003; UC 2008; CFS 1991; Mono 1985
Meds:  Plaquenil 400mg; Prednisone 5-10mg; Tramadol 100mg 3-4x daily; Doxepin 25-50mg; Prevacid; Evoxac; Steriod Cream and Mouth Rinse for tongue and mouth ulcers; Hydrocodone 5/500 prn for severe pain; Artificial tears

 

Clickable:  LUPUS INFORMATION & LUPUS RESOURCES.

Please allow HealingWell to continue helping others by donating: http://www.healingwell.com/donate/

 

Co-Moderator: Lupus and CFS Forums


New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 7:13 PM (GMT -7)
There are a total of 2,732,358 posts in 301,012 threads.
View Active Threads


Who's Online
This forum has 151172 registered members. Please welcome our newest member, Whydoesithurtsomuch.
299 Guest(s), 14 Registered Member(s) are currently online.  Details
Alcie, mtm3461, Girlie, mmmk, NiceCupOfTea, ChickNorris, time2reclaim, Hawaii3654, Fairwind, Jetnet, poohcheez, Ggrlsav, pitmom, Mister Mike


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer